MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000100
Medical Device Problem Codes Restricted Flow rate (1248); Malposition of Device (2616)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: product/patient demographics/indication/baseline presentation: an impella 5.5 with smartassist (sa) was inserted via the right axillary/subclavian artery in a 65-year-old male weighing 87 kg who presented with acute myocardial infarction complicated by cardiogenic shock.The patient's medical history was significant for coronary artery disease, cardiac arrest, and prior cardiopulmonary resuscitation (cpr).The patient's clinical condition prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage d.Stage d patients demonstrate worsening shock despite initial treatment with progressive hemodynamic compromise and evidence of multiorgan dysfunction.Prior to device implantation, the patient was supported with inotropes, vasopressors, and respiratory support.The patient was also receiving impella rp flex with smartassist (sa) support as part of bipella support.Device course & treatment: on day 3 of impella 5.5 smartassist support, suboptimal waveforms and reduced flows were reported from the impella 5.5 with smartassist.An echocardiogram was requested to further assess device position and function.Following echocardiographic assessment, the physician attempted to reposition the impella 5.5 with smartassist, at which time the device reportedly advanced across the aortic valve into the aorta.The patient subsequently required emergent venoarterial extracorporeal membrane oxygenation (va-ecmo) support for hemodynamic stabilization.Once stabilized, the plan was to return the patient to the cardiovascular operating room for placement of a replacement impella 5.5 with smartassist device.No additional alarms or device malfunction was reported.The patient survived to device explant.Additional factors: the patient's acute myocardial infarction, cardiogenic shock, history of cardiac arrest requiring cardiopulmonary resuscitation, and need for concurrent bipella support represent significant contributing factors to the patient's overall clinical condition.The requirement for emergent venoarterial extracorporeal membrane oxygenation (va-ecmo) further reflects the severity of the patient's hemodynamic compromise.The patient was receiving concomitant impella rp flex with smartassist support; however, no information was reported indicating that the rp flex sa contributed to the reported event.Device contribution: based on the available information, the impella 5.5 with smartassist was reported to have advanced across the aortic valve into the aorta during an attempted repositioning procedure performed following echocardiographic evaluation for suboptimal waveforms and reduced flow.The patient subsequently required emergent venoarterial extracorporeal membrane oxygenation (va-ecmo) support and later underwent replacement of the impella 5.5 with smartassist.Device malfunctions, alarms, or failures were not reported.Based on the available information, the impella 5.5 with smartassist and the associated repositioning procedure are considered contributing factors to the reported device malposition event requiring escalation of mechanical circulatory support and device replacement.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50930994
Report Number1220648-2026-13451
Device Sequence Number13451771
Product Code OZD
UDI-Device Identifier00813502012828
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000100
Device Lot Number2027821646
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/12/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Extracorporeal membrane oxygenation; Impella RP Flex with SmartAssist
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight191 LB
Patient RaceWhite